Secondary Logo

Institutional members access full text with Ovid®

Emtricitabine-associated red cell aplasia

Cohen, Karena; Viljoen, Charleb; Njuguna, Christinea; Maartens, Garya

doi: 10.1097/QAD.0000000000002136
Research Letter
Buy

Emtricitabine is structurally similar to lamivudine, which has been associated with red cell aplasia. We describe four patients with severe anaemia presenting soon after starting emtricitabine-containing antiretroviral therapy. Bone marrow biopsy in three patients confirmed red cell aplasia. Anaemia resolved after emtricitabine withdrawal in three patients, one patient died, and anaemia recurred on rechallenge in one patient whose anaemia persisted on lamivudine, resolving when this was stopped, suggesting a possible cross-reaction between lamivudine and emtricitabine.

aDivision of Clinical Pharmacology

bDepartment of Medicine, University of Cape Town, Cape Town, South Africa.

Correspondence to Karen Cohen, Division of Clinical Pharmacology, Department of Medicine, University of Cape Town, Cape Town, South Africa. E-mail: karen.cohen@uct.ac.za

Received 6 November, 2018

Revised 5 December, 2018

Accepted 15 December, 2018

Copyright © 2019 Wolters Kluwer Health, Inc.